Kansas, 2017High Wind in Kansas, May 17, 2017
May 17, 2017 · NWS SGF · 1 event in 1 county or zone
Strong non-thunderstorm gusty winds caused minor wind damage across southeast Kansas. Several weather observing stations measured wind gusts between 50 and 60 mph across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong non-thunderstorm gusty winds caused minor wind damage across southeast Kansas. Several weather observing stations measured wind gusts between 50 and 60 mph across the area. Scattered power outages were reported across southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 1:39 PM CST, 21 minutes earlier.
Area forecast discussion, May 17, 1:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
239 PM CDT Wed May 17 2017
.SHORT TERM...(This Evening through Thursday Night)
Issued at 240 PM CDT Wed May 17 2017
Very windy conditions are occurring this afternoon across the area
as a deep area of surface low pressure rapidly lifts north over
Kansas and Nebraska. South winds have gusted to near 60 MPH across
southeastern Kansas and western Missouri, and as a result have
gone ahead and upgraded a handful of counties across the I-49
corridor to a High Wind Warning. The Wind Advisory will continue
elsewhere. While both the warning and advisory go until 7 PM, I
suspect that the strongest winds will occur through 5 PM, with a
fairly rapid drop off in speed as we head toward the 7 PM hour.
The other potential item of concern this afternoon is convective
potential. Thunderstorms have started to develop north of the
region ahead of an intense mid level shortwave and a surface
front. Further south, dry air aloft and weak upper level support
is limiting thunderstorm potential. Short term models continue to
hint at maybe a storm or two over south central Missouri (where
mid level moisture is better), but overall chances are low. Should
something develop, there would be a very conditional threat for
marginal severe.
As we head into the overnight hours tonight, low level moisture
advection will increase across the region. This should yield an
increase in low level cloud cover toward morning. In addition, an
eastern branch of the low level jet might be just strong enough to
set off a few thunderstorms overnight across the far southeastern
corner of the CWA. Severe weather is not expected with this
activity.
Much of the day Thursday then looks to be dry, though a stray
shower or thunderstorm isn't out of the question Thursday
afternoon. Much greater thunderstorm potential will then occur
Thursday night, as convection that initially develops across
Kansas and Oklahoma moves northeast into the CWA. There will be a
severe weather risk over the western portions of the CWA with this
activity, though it should be diminishing in intensity as it
reaches the Ozarks. Wind and hail will be the main threats.
.LONG TERM...(Friday through Wednesday)
Issued at 240 PM CDT Wed May 17 2017
Friday does not look to be too dissimilar to Thursday, with just
widely scattered activity during the daytime hours. Height falls
will begin to overspread the area Friday night, with the cold
front finally starting to move into and through the area Friday
night into Saturday morning. Ample instability and shear will be
present for a severe weather risk, with wind as the main threat
given what will likely be a linear structure to the convection.
By the time thunderstorms finally come to an end late Saturday,
a widespread one to three inches of rain appears likely, with some
locally higher amounts. Some renewed minor flooding appears
possible where the heaviest rain falls.
The early part of next week looks fairly pleasant with highs in
the 70s. Rain chances return by the middle part of next week as
another trough swings through the central US.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1212 PM CDT Wed May 17 2017
Very windy conditions will continue this afternoon at the
terminals, especially at JLN and SGF, where gusts could approach
or exceed 40 kt. LLWS will be possible for a time tonight as winds
begin to decrease with sunset.
Richer low level moisture will then build into the area overnight
tonight into tomorrow morning. Expect to see low stratus develop
in response, with MVFR most likely at JLN and BBG by daybreak
Thursday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for MOZ055>058-067>071-
078>083-089>098-101>106.
High Wind Warning until 7 PM CDT this evening for MOZ066-077-088.
KS...High Wind Warning until 7 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...BoxellHazardous weather outlook, May 17, 1:25 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
225 PM CDT Wed May 17 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
225 PM CDT Wed May 17 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Hail risk.
Limited Thunderstorm wind damage risk.
Limited Lightning risk.
Elevated to locally Significant Non thunderstorm wind risk.
DISCUSSION...
There will be a slight chance for thunderstorm development
later this afternoon across south central Missouri. Should
thunderstorms develop, there will be a conditional risk for
marginally severe wind and hail.
South winds will gust between 40 and 50 MPH over much of the
region, with a few gusts to near 60 MPH across the I-49
corridor. A High Wind Warning is in effect for this area, with
a Wind Advisory in effect elsewhere. Gusts will begin to
diminish late this afternoon and early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There will be a slight chance for thunderstorms during the day
Thursday, with a better chance developing Thursday night as
clusters of thunderstorms move northeast into the area from
Kansas and Oklahoma. While these storms are expected to be
diminishing in intensity as they move into the outlook area,
there will be a risk for large hail to the size of quarters and
60 MPH wind gusts across western Missouri and eastern Kansas.
Additional thunderstorms are expected Friday and especially
Friday night as a cold front begins to move through the area.
There will be a risk for severe thunderstorms during this time.
In addition, one to three inches of rain will be possible,
resulting in a limited risk for flooding.
Thunderstorm chances will end later Saturday, before returning
during the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Boxell
In the hours before
Local storm report, May 17, 1:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 1 NE AIRPORT DRIVE 37.15N 94.50W
05/17/2017 M55 MPH JASPER MO ASOS
THE JOPLIN ASOS AT THE AIRPORT RECORDED A 55
MPH AT THE 2 PM OBSERVATION. SEVERAL REPORTS
OF POWER LINES AND TREES HAVE BEEN BLOWN
DOWN ACROSS JASPER COUNTY AND AROUND THE
JOPLIN AREA.
&&
MGLocal storm report, May 17, 1:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG CASSVILLE 36.68N 93.87W
05/17/2017 BARRY MO BROADCAST MEDIA
EXTERIOR WALL OF A BARN WAS BLOWN OUT DUE TO
STRONG GUSTY WINDS. PICTURE OF DAMAGE WAS ON
SOCIAL MEDIA.
&&
MGLocal storm report, May 17, 1:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM NON-TSTM WND DMG JOPLIN 37.09N 94.51W
05/17/2017 JASPER MO FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS A LARGE TREE FELL ON
TO A HOUSE IN JOPLIN DUE TO STRONG WINDS. NO
INJURIES REPORTED.
&&
MGLocal storm report, May 17, 1:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM NON-TSTM WND GST 4 SE MARMATON 37.79N 94.77W
05/17/2017 M52 MPH BOURBON KS AWOS
THE FORT SCOTT AWOS MEASURED A 52 MPH WIND
GUST APPROXIMATELY 2:30 PM.
&&
MGLocal storm report, May 17, 1:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST 4 SE MARMATON 37.79N 94.77W
05/17/2017 M53 MPH BOURBON KS AWOS
53 MPH WIND GUST MEASURED AT THE FORT SCOTT
AWOS.
&&
MGLocal storm report, May 17, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM NON-TSTM WND DMG 2 SW SPRINGFIELD 37.18N 93.31W
05/17/2017 GREENE MO BROADCAST MEDIA
SEVERAL LARGE TREE BRANCHES AND LIMBS HAVE
BEEN BLOWN DOWN NEAR SUNSHINE AND FORT AV.
REPORTED BY LOCAL TV METEOROLOGIST.
&&
MGHigh Wind, Crawford
- When
- May 17, 2:00 PM CST
- Where
- Crawford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
A picture from social media showed a very large tree blown down on a house in Pittsburg.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Illinois, May 17, 20172 deaths · 4 injured · $1,000 · 4 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornadoes and Hail in Illinois, May 17, 20171 injured · $92,000 · EF2 · 18 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$327,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$130,000 · 1 in hail · 35 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698528.